Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 92, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Aug 1, 2002, 11:09 AM CDT for Iron County, Michigan. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 2002, 11:09 AM CDT (16:09 UTC)
- Expired
- Aug 1, 2002, 12:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Iron County, MI
The radar
The Marquette radar (KMQT), 83 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 11:30 AM CDT | Hail 1.5 | Iron River, MI | Golf ball sized hail was reported. |
| Aug 1, 12:09 PM CDT | Hail 1 | Amasa, MI | Quarter sized hail was reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 10:20 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2319 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
139 WUUS53 KMQT 011609 SVRMQT MIC071-011700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 1110 AM CDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IRON COUNTY IN SOUTH CENTRAL UPPER MICHIGAN * UNTIL NOON CDT * AT 1207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES EAST OF PAULDING...OR ABOUT 26 MILES NORTHWEST OF IRON RIVER. THE STORM WAS MOVING EAST AT 50 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... PERCH LAKE AT 1125 AM CDT DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. NNNN MRD/JLA WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 10:25 AM CDT, 44 minutes earlier.
Area forecast discussion, Aug 1, 10:25 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1125 AM EDT THU AUG 1 2002 MAIN FORECAST CONCERN IS SEVERE CONVECTION THIS AFTERNOON. CDFNT WILL MOV INTO N LOW MI THIS BY 21Z THIS AFTN. SHRTWV ENERGY ASSOC WITH THE FNT WILL BE MOV OVR OF N LWR THIS AFTN AS WELL. HOWEVER...POISED OVR W ONT IS ANOTHER EVEN STRONGER SHRTWV TAKING AIM AT U.P. FOR THIS AFTN. 850-500MB Q-VEC CONVERGENCE WILL REMAIN STRONG OVER THE FCST AREA THRU THE AFTN. PWS WILL BE 1.5-1.8 IN OVR FCST AREA AS WELL. K-INDICES WILL BE >30. STRONG THETA-E RIDGE WILL REMAIN OVR FCST AREA THRU THE AFTN. THIS WILL MAKE FOR VERY UNSTABLE COND...WITH FREEZE LVL WELL ABV 12K FT AND WEAK VERTICAL SHEAR. HEAVY RAINS STILL LIKELY. MAINLY OVR S AND SW COUNTIES. WILL KEEP POTENTIAL OF SVR WX IN FOR THIS AFTN. WILL NOT CHANGE LATER PERIODS ATTM. .MQT...NONE. DLG
In the hours before
Local storm report, Aug 1, 8:10 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
910 AM EDT THU AUG 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 AM EWEN MI 65 MPH TSTM WIND GUST
08/01/02 ONTONAGON ROOF BLOWN OFF A HOUSE.
0600 AM VICINITY BRUCE CROSSING MI 60 MPH TSTM WIND GUST
08/01/02 ONTONAGON NUMEROUS TREES AND POWER
LINES DOWN.
0810 AM GRAND MARAIS MI 60 MPH TSTM WIND GUST
08/01/02 ALGER TREES AND POWER LINES
DOWN.
0600 AM 3 E WAKEFIELD MI 60 MPH TSTM WIND GUST
08/01/02 GOGEBIC NUMEROUS 6 INCH DIAMETER
HARDWOOD TREES DOWN.
0627 AM 4 E WATERSMEET MI 65 MPH TSTM WIND GUST
08/01/02 GOGEBIC TWO FOOT DIAMETER JACK
PINE DOWN ACROSS POWER
LINES.
0715 AM HARVEY MI 60 MPH TSTM WIND GUST
08/01/02 MARQUETTE ONE FOOT DIAMETER TREE
DOWN ACROSS POWER LINES.
0735 AM GRANITE BLUFF MI .75 INCH HAIL
08/01/02 DICKINSON
0600 AM DOLLAR BAY MI 55 MPH TSTM WIND GUST
08/01/02 HOUGHTON 5 TO 6 INCH TREES DOWN.
0745 AM 2 N GRAND MARAIS MI 60 MPH TSTM WIND GUST
08/01/02 ALGER REPORT FROM A SHIP ON LAKE
SUPERIOR.
0836 AM ESCANABA MI 1.75 INCH HAIL
08/01/02 DELTA
0900 AM ESCANABA MI FLASH FLOODS
08/01/02 DELTA 12 INCHES OF WATER ON THE
INTERSECTION OF US-2...
M-35 AND US-41.Special weather statement, Aug 1, 9:07 AM CDT, 2 hours 2 minutes before
MIZ003>006-010>014-011430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1007 AM EDT THU AUG 1 2002 THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL 1000 AM EDT (900 AM CDT) FOR SCHOOLCRAFT...ALGER...MARQUETTE...BARAGA...DELTA... MENOMINEE...DICKINSON...IRON AND HOUGHTON COUNTIES HAS BEEN ALLOWED TO EXPIRE. ALTHOUGH THE LARGE SCALE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED FOR NOW...ISOLATED STORMS WHICH DEVELOP LATER THIS AFTERNOON MAY BECOME SEVERE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER STATEMENTS OR UPDATES. VOSS WWW.CRH.NOAA.GOV/MQT/
Local storm report, Aug 1, 9:19 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1019 AM EDT THU AUG 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 AM 10 NE MARENISCO MI .75 INCH HAIL
08/01/02 GOGEBIC SPOTTER ALSO REPORTED A 54
MPH WIND GUST WITH 3 INCH
DIAMETER TREE BRANCHES
BROKEN OFF.
0800 AM 20 N NEWBERRY MI 60 MPH TSTM WIND GUST
08/01/02 LUCE 16 INCH DIAMETER TREE DOWN
ON A MOTOR HOME.
0900 AM 4 E BARK RIVER MI .88 INCH HAIL
08/01/02 DELTA
DAOLocal storm report, Aug 1, 10:17 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1117 AM EDT THU AUG 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 AM REPUBLIC MI .75 INCH HAIL
08/01/02 MARQUETTE
DAOSpecial weather statement, Aug 1, 10:34 AM CDT, 35 minutes before
MIZ012-013-012000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1134 AM EDT THU AUG 1 2002 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 400 PM EDT (300 PM CDT). THIS WATCH INCLUDES THE FOLLOWING COUNTIES... DELTA...MENOMINEE... THIS INCLUDES THE FOLLOWING LOCATIONS... MENOMINEE...ESCANABA AND GLADSTONE A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST 60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. JLA/JV WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Aug 1, 11:08 AM CDT, 1 minute before
MIZ001>007-009>014-012100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 1208 PM EDT THU AUG 1 2002 ...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN... ANOTHER STRONG UPPER LEVEL SYSTEM WILL FOLLOW A COLD FRONT THROUGH UPPER MICHIGAN THIS AFTERNOON. THE THUNDERSTORMS THAT ARE FORECAST IN THE UNSTABLE AIR OVER WISCONSIN THIS AFTERNOON WILL QUICKLY SPREAD INTO UPPER MICHIGAN. THERE WILL BE PLENTY OF WARM... MOIST...AND UNSTABLE AIR IN PLACE ACROSS UPPER MICHIGAN THROUGHOUT THE AFTERNOON. THE MOST UNSTABLE AIR WILL BE OVER MENOMINEE AND DELTA COUNTIES. THE GREATEST HAZARDS WILL BE STRONG WINDS GUSTING TO 70 MPH...HAIL AS LARGE AS 1 INCH AND HEAVY RAINS. THE STORMS WILL BE MOVING EAST AT 50 MPH. SPOTTER ACTIVATION IS POSSIBLE ONCE AGAIN THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA PROVIDER FOR THE LATEST DETAILS CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT. DLG
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:10 AM CDT | Special Marine Warning | MQT | 50 min | |
| Aug 1, 4:02 AM CDT | Severe Thunderstorm Warning | MQT | Gogebic | 73 min |
| Aug 1, 4:05 AM CDT | Special Marine Warning | MQT | 70 min | |
| Aug 1, 4:21 AM CDT | Severe Thunderstorm Warning | MQT | Ontonagon | 69 min |
| Aug 1, 4:29 AM CDT | Severe Thunderstorm Warning | MQT | Houghton | 46 min |
| Aug 1, 5:08 AM CDT | Severe Thunderstorm Warning | MQT | Baraga | 67 min |
| Aug 1, 5:11 AM CDT | Special Marine Warning | MQT | 94 min | |
| Aug 1, 5:11 AM CDT | Special Marine Warning | MQT | 94 min | |
| Aug 1, 5:11 AM CDT | Special Marine Warning | MQT | 94 min | |
| Aug 1, 5:15 AM CDT | Severe Thunderstorm Warning | MQT | Gogebic, Houghton | 45 min |
| Aug 1, 5:15 AM CDT | Severe Thunderstorm Warning | MQT | Iron | 60 min |
| Aug 1, 5:25 AM CDT | Severe Thunderstorm Warning | MQT | Dickinson, Marquette | 80 min |
| Aug 1, 5:35 AM CDT | Special Marine Warning | MQT | 55 min | |
| Aug 1, 5:45 AM CDT | Special Marine Warning | MQT | 105 min | |
| Aug 1, 6:05 AM CDT | Severe Thunderstorm Warning | MQT | Alger, Delta | 70 min |
| Aug 1, 6:15 AM CDT | Severe Thunderstorm Warning | MQT | Iron | 45 min |
| Aug 1, 6:22 AM CDT | Special Marine Warning | MQT | 83 min | |
| Aug 1, 6:41 AM CDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 79 min |
| Aug 1, 6:44 AM CDT | Severe Thunderstorm Warning | MQT | Dickinson, Marquette, Menominee | 61 min |
| Aug 1, 6:45 AM CDT | Severe Thunderstorm Warning | MQT | Dickinson, Marquette, Menominee | 60 min |
| Aug 1, 6:48 AM CDT | Severe Thunderstorm Warning | MQT | Luce | 72 min |
| Aug 1, 7:01 AM CDT | Special Marine Warning | MQT | 89 min | |
| Aug 1, 7:01 AM CDT | Special Marine Warning | MQT | 89 min | |
| Aug 1, 7:01 AM CDT | Special Marine Warning | MQT | 89 min | |
| Aug 1, 7:16 AM CDT | Severe Thunderstorm Warning | MQT | Delta | 59 min |
| Aug 1, 7:26 AM CDT | Special Marine Warning | MQT | 19 min | |
| Aug 1, 8:00 AM CDT | Flash Flood Warning | MQT | Delta | 2 hr |
| Aug 1, 8:14 AM CDT | Severe Thunderstorm Warning | MQT | Alger, Marquette | 61 min |
| Aug 1, 8:17 AM CDT | Severe Thunderstorm Warning | MQT | Marquette | 58 min |
| Aug 1, 8:33 AM CDT | Special Marine Warning | MQT | 72 min | |
| Aug 1, 8:33 AM CDT | Special Marine Warning | MQT | 72 min | |
| Aug 1, 8:33 AM CDT | Special Marine Warning | MQT | 72 min | |
| Aug 1, 10:47 AM CDT | Special Marine Warning | MQT | 88 min | |
| Aug 1, 10:47 AM CDT | Special Marine Warning | MQT | 88 min | |
| Aug 1, 10:47 AM CDT | Special Marine Warning | MQT | 88 min | |
| Aug 1, 11:03 AM CDT | Severe Thunderstorm Warning | MQT | Gogebic | 42 min |
| Aug 1, 11:26 AM CDT | Severe Thunderstorm Warning | MQT | Baraga | 64 min |
| Aug 1, 11:37 AM CDT | Tornado Warning | MQT | Baraga, Iron | 53 min |
| Aug 1, 11:41 AM CDT | Tornado Warning | MQT | Gogebic | 49 min |
| Aug 1, 11:59 AM CDT | Tornado Warning | MQT | Marquette | 61 min |
| Aug 1, 12:28 PM CDT | Tornado Warning | MQT | Iron | 32 min |
| Aug 1, 12:47 PM CDT | Severe Thunderstorm Warning | MQT | Gogebic, Iron | 58 min |
| Aug 1, 12:58 PM CDT | Severe Thunderstorm Warning | MQT | Marquette | 47 min |
| Aug 1, 1:25 PM CDT | Special Marine Warning | MQT | 2 hr | |
| Aug 1, 1:25 PM CDT | Special Marine Warning | MQT | 2 hr | |
| Aug 1, 1:25 PM CDT | Special Marine Warning | MQT | 2 hr | |
| Aug 1, 2:11 PM CDT | Severe Thunderstorm Warning | MQT | Alger, Delta, Marquette | 64 min |
| Aug 1, 2:32 PM CDT | Severe Thunderstorm Warning | MQT | Alger, Schoolcraft | 58 min |
| Aug 1, 2:52 PM CDT | Special Marine Warning | MQT | 83 min | |
| Aug 1, 2:52 PM CDT | Special Marine Warning | MQT | 83 min | |
| Aug 1, 3:01 PM CDT | Special Marine Warning | MQT | 89 min | |
| Aug 1, 3:01 PM CDT | Special Marine Warning | MQT | 89 min | |
| Aug 1, 3:01 PM CDT | Special Marine Warning | MQT | 89 min | |
| Aug 1, 3:05 PM CDT | Severe Thunderstorm Warning | MQT | Luce | 55 min |
| Aug 1, 3:27 PM CDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 33 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.